Q: Dr. Eppley, I have facial tics from Tourette’s syndrome. The facial signs that I have are that I blink frequently and occasionally will wrinkle my nose. I have researched Botox for facial tics and would like to know what you’re experience is with this. I can get past the social awkwardness the tics cause at times, but there are flare ups and I would like to stop them. I do not like the long term side effects of medication so I’m looking at this option.
A: Botox can be effective for facial tics as facial tics come from the muscles of facial expression. However, Botox injections for facial tics are done somewhat differently than when it is used to treated overactive muscles from undesired facial expressions and the wrinkles and folds that result.
The location of the facial tics must be precisely located and a superb understanding of the facial musculature is needed. However, many patients with facial tics can not always reproduce them in the office and a description alone is not sufficient for accurate muscular placement. What I like patients to do is to take pictures, or even better a video, of their facial tics in action and bring it into the office. That is the best way to see where the injections should be placed.
Unlike cosmetic use of Botox, injecting for facial tics is a fine balance in getting just the right amount of Botox to control the tic but not causing too much surrounding facial weakness. There is always a trial and error period to find the exact injection location and the right number of units (dose) for the facial tic problem. It is always best to start conservatively with a few injection locations and a small number of units in the first treatment.
Dr. Barry Eppley